Alert archive / Idaho / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Pocatello, ID

August 4, 2000Fremont County, Jefferson County, Madison County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 4, 2000, 5:34 PM MDT for Fremont County, Jefferson County, Madison County, Idaho. It was in force for 91 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 5:34 PM MDT (23:34 UTC)
Expired
Aug 4, 2000, 7:05 PM MDT
In force
91 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 117 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:30 PM MDTThunderstorm Wind 64 ERexburg, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.6 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 042335
SVRPIH
IDC051-065-043-050105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
534 PM MDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN EASTERN IDAHO
  MADISON COUNTY IN EASTERN IDAHO
  FREMONT COUNTU IN EASTERN IDAHO

* UNTIL 705 PM MDT

* AT 530...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM SAGE JUNCTION ON STATE 33... MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REXBURG AT 540 PM MDT
  ST ANTHONY AT 550 PM MDT



HAIL TO 3/4 INCHES IN DIAMETER AND WuIND GUSTS TO 65 MPH ARE LIKELY
WITH THIS STORM.


 
N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:45 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 4, 2:45 PM MDT, 2 hours 49 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
245 PM MDT FRI AUG 04 2000

RADAR AND SATELLITE SHOWING LOTS OF CONVECTION HAPPENING UPSTREAM AND
OVER THE FORECAST AREA...SO WILL CONTINUE SCATTERED POPS WITH
THUNDERSTORMS.  PW OF 0.75 TO 1 INCH WILL KEEP DRY LIGHTNING THREAT
DOWN AT LEAST.  REPORTS FROM DEVELOPMENT ALREADY INDICATING WETTING
RAIN (GRTR THAN 0.10 INCH).  LI VERY NEGATIVE EVEN ON FOUS
GUIDANCE...WITH MESO-ETA LI EVEN MORE STRONGLY NEGATIVE.  NOT ONLY
THAT...UNSTABLE CONDITIONS PERSIST ON FOUS THROUGH MUCH OF THE NIGHT
FOR THE PIH FORECAST POINT.  MUCH OF THIS IS DUE TO RIGHT ENTRANCE OF
A JET STREAK MOVING THROUGH TONIGHT WITH ASSOCIATED S/W THAT IS
CURRENTLY IN NV AND TROF MOVING THROUGH NRN ID AT THIS TIME.

THE TROF LEAVES DRIER WESTERLY FLOW FOR SAT.  WILL KEEP SOME POPS FOR
SAT AFTERNOON IN THE NW. FOR THE SE...CHANCES ARE GOOD THAT THE PRECIP
WILL STILL BE GOING ON IN THE MORNING...WITH IT STILL UNSTABLE DURING
THE AFTERNOON.  FOR SUN...STILL DRIER AS WNWLY ZONAL FLOW CONTINUES.
NO S/W MOVING THROUGH ON SUN...SO SHOULD BE RELATIVELY QUIET WITH
DIURNAL HEATING POSSIBLY PRODUCING SOME CONVECTION WITH THE RESIDUAL
MOISTURE IN THE EASTERN MTS.

FOR THE 3 TO 5 DAY PERIOD...DOOR TO MONSOONAL FLOW OPENS WIDER BY
TUESDAY WITH WEAK SLY U/L FLOW FORECAST BY BOTH ECMWF AND MRF.  THIS
HAPPENS AS NORTHERN BRANCH OF JET RETREATS DEEPER INTO CANADA.  MRF
DOESNT HAVE MUCH OF A RETREAT...KEEPING TROFFING OVER NRN BC..AB..AND
SASK.  ECMWF IS THE STORMIER SCENARIO...SO WILL GO WETTER THAN MRF AT
THIS TIME.

MESSICK

KSFX WSR-88D...OPERATIONAL...VCP 21

BYI 60/96 54/98 4200

.PIH...NONE.

PIH BU 055/093 050/096 050 12521

Nearby

Severe Thunderstorm Warnings in Idaho, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.